bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2017: O S A J J M A M F J
2016: D N O

  Heart Drug Digoxin May Raise Death Risk for Some Patients: Study
Those with irregular heartbeat are especially vulnerable right after starting the medicine, researcher says

By Robert Preidt

WEDNESDAY, March 22, 2017 (HealthDay News) -- The heart drug digoxin might raise the risk of death in people with a common heart rhythm disorder, and those patients should not take the drug, a new study suggests.

Researchers analyzed data from nearly 18,000 atrial fibrillation patients in an international stroke prevention trial, including about 32 percent who were on digoxin at the start of the trial and nearly 7 percent who started taking the drug at some point during the trial.

There was no significant association between digoxin use and death risk among patients who were already taking digoxin and therefore more likely to tolerate it, said study author Dr. Renato Lopes, a member of the Clinical Research Institute at Duke University in Durham, N.C.

However, even among those patients, the risk of death was related to digoxin concentration in the blood. For every 0.5 nanograms per milliliter (ng/mL) increase in the blood level of digoxin, the risk of death rose by 19 percent.

Patients whose digoxin levels were greater than 1.2 ng/mL had a 56 percent increased risk of death.

"Additionally, death risks -- and particularly sudden death -- were substantially higher in patients who began digoxin after the start of the study," Lopes said in a university news release. "Most of the deaths occurred in the first six months after digoxin was initiated."

The findings show that digoxin should not be given to these patients, particularly those whose symptoms can be treated with other drugs, according to Lopes.

In atrial fibrillation patients who are already taking digoxin and require treatment, digoxin blood levels should be monitored to ensure they remain below 1.2ng/mL, the researchers added.

"Although our study results speak in favor of causation between digoxin use and increased risk of death, this is an observational study, and causation cannot be definitively established," Lopes noted.

"Definitively determining the efficacy and safety of digoxin in patients with atrial fibrillation would require a large and well-powered randomized trial," he said.

"Until then, our finding that digoxin may be causing more harm than good in patients with atrial fibrillation is important and could help guide physicians in their clinical decisions when managing these patients," Lopes concluded.

The study was presented recently at the annual meeting of the American College of Cardiology, in Washington, D.C. Research presented at meetings is considered preliminary until published in a peer-reviewed journal.

More information

The U.S. National Heart, Lung, and Blood Institute has more on atrial fibrillation.

SOURCE: Duke University, news release, March 19, 2017

Copyright © 2017 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=720826

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Digoxin
Death
Risk
Heart
Atrial Fibrillation
Blood
Research Personnel
Association
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact